Solutions of Complex Fermat-Type Partial Difference and Differential-Difference Equations


The functional equation \(f^{m}+g^{m}=1\) can be regarded as the Fermat-type equations over function fields. In this paper, we investigate the entire and meromorphic solutions of the Fermat-type functional equations such as partial differential-difference equation \(\left( \frac{\partial f(z_{1}, z_{2})}{\partial z_{1}}\right) ^{n}+f^{m}(z_{1}+c_{1}, z_{2}+c_{2})=1\) in \(\mathbb {C}^{2}\) and partial difference equation \(f^{m}(z_{1}, \ldots , z_{n})+f^{m}(z_{1}+c_{1}, \ldots , z_{n}+c_{n})=1\) in \(\mathbb {C}^{n}\) by making use of Nevanlinna theory for meromorphic functions in several complex variables.

This is a preview of subscription content, log in to check access.

Change history

  • 04 December 2019

    We give a correction to Theorem 1.2 in a previous paper [Mediterr. J. Math. (2018) 15:227]. Two examples are given to explain the corrected conclusion.


  1. 1.

    Adams, C.R.: On the linear ordinary \(q\)-difference equation. Ann. Math. 30(1/4), 195–205 (1928–1929)

  2. 2.

    Biancofiore, A., Stoll, W.: Another proof of the lemma of the logarithmic derivative in several complex variables. In: Fornaess, J. (ed.) Recent developments in several complex variables, pp. 29–45. Princeton University Press, Princeton (1981)

    Google Scholar 

  3. 3.

    Cao, T.B., Korhonen, R.J.: A new version of the second main theorem for meromorphic mappings intersecting hyperplanes in several complex variables. J. Math. Anal. Appl. 444(2), 1114–1132 (2016)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Chen, Z.X., Shon, K.H.: Estimates for the zeros of differences of meromorphic functions. Sci. China Ser. A Math. 52(11), 2447–2458 (2009)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Chiang, Y.M., Feng, S.J.: On the Nevanlinna characteristic of \(f(z+\eta )\) and difference equations in the complex plane. Ramanujan J. 16(1), 105–129 (2008)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Gross, F.: On the equation \(f^{n}+g^{n}=1,\). Bull. Am. Math. Soc. 72, 86–88 (1966)

    Article  Google Scholar 

  7. 7.

    Halburd, R.G., Korhonen, R.J.: Difference analogue of the lemma on the logarithmic derivative with applications to difference equations. J. Math. Anal. Appl. 314, 477–487 (2006)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Halburd, R.G., Korhonen, R.J.: Nevanlinna theory for the difference operator. Ann. Acad. Sci. Fenn. Math. 31, 463–478 (2006)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Halburd, R.G., Korhonen, R.J.: Finite-order meromorphic solutions and the discrete Painleve equations. Proc. Lond. Math. Soc. 94(2), 443–474 (2007)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Hu, P.C., Yang, C.C.: The Tumura–Clunie theorem in several complex variables. Bull. Aust. Math. Soc. 90, 444–456 (2014)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Hu, P.C.: Malmquist type theorem and factorization of meromorphic solutions of partial differential equations. Complex Var. 27, 269–285 (1995)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Hu, P.C., Li, P., Yang, C.C.: Unicity of Meromorphic Mappings, Advances in Complex Analysis and its Applications, vol. 1. Kluwer Academic Publishers, Dordrecht, Boston, London (2003)

    Google Scholar 

  13. 13.

    Khavinson, D.: A note on entire solutions of the eiconal equation. Am. Math. Mon. 102, 159–161 (1995)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Korhonen, R.J.: A difference Picard theorem for meromorphic functions of several variables. Comput. Methods Funct. Theory 12(1), 343–361 (2012)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Lelong, P.: Fonctionnelles Analytiques et Fonctions Entières (n variables). Presses de L’Université de Montréal (1968)

  16. 16.

    Li, B.Q.: On entire solutions of Fermat type partial differential equations. Int. J. Math. 15, 473–485 (2004)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Li, B.Q.: On meromorphic solutions of \(f^{2}+g^{2}=1,\). Math. Z. 258(4), 763–771 (2008)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Li, B.Q.: On reduction of functional-differential equations. Complex Var. 31, 311–324 (1996)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Liu, K., Cao, T.B., Cao, H.Z.: Entire solutions of Fermat-type differential-difference equations. Arch. Math. 99, 147–155 (2012)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Liu, K., Yang, L.Z.: A note on meromorphic solutions of Fermat-types equations. An. Stiint. Univ. Al. I. Cuza Lasi Mat. (N. S.) 1, 317–325 (2016)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Lü, F., Han, Q.: On the Fermat-type equation \(f^{3}(z)+f^{3}(z+c)=1,\). Aequat. Math. 91, 129–136 (2017)

    Article  Google Scholar 

  22. 22.

    Montel, P.: Lecons sur les familles normales de fonctions analytiques et leurs applications, pp. 135–136. Gauthier-Villars, Paris (1927)

    Google Scholar 

  23. 23.

    Pólya, G.: On an integral function of an integral function. J. Lond. Math. Soc. 1, 12–15 (1926)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Ronkin, L.I.: Introduction to the Theory of Entire Functions of Several Variables, Moscow: Nauka 1971 (Russian). American Mathematical Society, Providence (1974)

  25. 25.

    Saleeby, E.G.: Entire and meromorphic solutions of Fermat type partial differential equations. Analysis 19, 69–376 (1999)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Saleeby, E.G.: On entire and meromorphic solutions of \(\lambda u^{k}+\sum _{i=1}^{n}u_{z_{i}}^{m}=1,\). Complex Var. 49(3), 101–107 (2004)

    MathSciNet  Google Scholar 

  27. 27.

    Shabat, B.V.: Functions of Several Variables, Introduction to Complex Analysis, Part II, Translation Mathematical Monographs, vol. 110. American Mathematical Society, Providence, RI (1992)

    Google Scholar 

  28. 28.

    Stoll, W.: Holomorphic Functions of Finite Order in Several Complex Variables. American Mathematical Society, Providence (1974)

  29. 29.

    Taylor, R., Wiles, A.: Ring-theoretic properties of certain Hecke algebra. Ann. Math. 141, 553–572 (1995)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Wiles, A.: Modular elliptic curves and Fermats last theorem. Ann. Math. 141, 443–551 (1995)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Ye, Z.: On Nevanlinna’s second main theorem in projective space. Invent. Math. 122, 475–507 (1995)

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Tingbin Cao.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This research was supported by the National Natural Science Foundation of China (No.11871260, No.11461042), the Natural Science Foundation of Jiangxi Province (No.20161BAB201007) and the outstanding young talent assistance program of Jiangxi Province (No.20171BCB23002) in China.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Xu, L., Cao, T. Solutions of Complex Fermat-Type Partial Difference and Differential-Difference Equations. Mediterr. J. Math. 15, 227 (2018).

Download citation


  • Several complex variables
  • meromorphic functions
  • Fermat-type equations
  • Nevanlinna theory
  • partial differential-difference equations

Mathematics Subject Classification

  • Primary 39A45
  • Secondary 32H30
  • 39A14
  • 35A20